Texas, 2009Lightning Strike and Heavy Rain in Texas, August 28, 2009
August 28, 2009 · NWS BRO · 2 events in 1 county or zone
A small complex of thunderstorms developed ahead of a weakening frontal boundary moving across South Texas, moving across Deep South Texas from west to east during the evening and overnight hours of the 28th into the 29th. Heavy rainfall and lightning were notable in Jim Hogg County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small complex of thunderstorms developed ahead of a weakening frontal boundary moving across South Texas, moving across Deep South Texas from west to east during the evening and overnight hours of the 28th into the 29th. Heavy rainfall and lightning were notable in Jim Hogg County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 28, 8:25 PM CST, 35 minutes earlier.
Area forecast discussion, Aug 28, 8:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
925 PM CDT FRI AUG 28 2009
.UPDATE...FOLLOWING THE EVENING TRENDS OF THE THUNDERSTORM COMPLEX
ACROSS THE RIO GRANDE PLAINS. THUNDERSTORMS BEGINNING TO
CONCENTRATE OVER ZAPATA COUNTY WITH THUNDERSTORMS OVER JIM HOGG
WEAKENING. MOVEMENT OF COMPLEX AXIS IS SLOWLY TO THE EAST WITH
INDIVIDUAL STORMS TO THE SOUTHEAST. INCREASED POPS THROUGH
MIDNIGHT TO COVER CURRENT TRENDS WITH LOW POPS THROUGH 09Z FOR ANY
LINGERING SHOWERS. HIGHEST POPS ACROSS THE NORTHWEST WITH LOWER
POPS EAST AND SOUTHEAST WITH DRIER AIR IN PLACE. A STATIONARY
FRONTAL BOUNDARY ACROSS THE RIO GRANDE PLAINS AND A SHORTWAVE
TROUGH MOVING SLOWLY ACROSS WEST CENTRAL TEXAS IS INTERACTING WITH
MODEST MOISTURE VALUES AND THE LINGERING AFTERNOON HEAT TO PRODUCE
THIS CLUSTER OF THUNDERSTORMS. ACTIVITY SHOULD GRADUALLY DIMINISH
BY MIDNIGHT WITH THE COOL OF THE EVENING WITH SOME LINGERING
SHOWERS PAST MIDNIGHT.
MODELS SUGGESTS INGREDIENTS TO REMAIN IN PLACE...ACTUALLY SINKING
A BIT TO THE SOUTHEAST SATURDAY...WITH MOISTURE CONTINUING TO POOL
IN THE VICINITY OF THE BOUNDARY. SHORTWAVE AXIS TO REMAIN JUST
NORTH OF THE CWA WITH ENERGY OR WEAK DISTURBANCES MOVING ALONG AND
EITHER SIDE OF THE AXIS TO GIVE THE CWA ANOTHER ROUND OF
THUNDERSTORMS SATURDAY. DIFFICULT TO SAY WHERE THE HIGHEST
CONCENTRATION OF STORMS WILL BE SO WILL LEAVE CURRENT SAT POP AS
IS AND LET MIDNIGHT CREW ADJUST WITH NEW 00Z DATA. ZONES OUT SOON.
&&
.MARINE...NO MAJOR CHANGES ARE CURRENTLY FORECAST FOR THE MARINE
AREAS. WINDS ARE GRADUALLY INCREASING ACROSS THE OFFSHORE WATERS
THIS EVENING AFTER BEING NEARLY CALM FOR MUCH OF THE AFTERNOON. SEA
HEIGHTS ARE STILL VERY LOW FOR BOTH THE OFFSHORE AND NEAR SHORE
WATERS AND WE HAVE ONLY A LIGHT CHOP ON THE BAY. CONDITIONS ON
SATURDAY WILL BE VERY SIMILAR TO WHAT THEY WERE ON FRIDAY. BY SUNDAY
AND THE EARLY PART OF NEXT WEEK A WEAK QUASI-STATIONARY FRONT WILL
BE DRAPED ACROSS THE AREA. WEAK VORT MAXES AND DISTURBANCES WILL
RIDE ALONG THE FRONT PRODUCING CHANCES OF SHOWERS AND THUNDERSTORMS
ACROSS THE MARINE WATERS.
&&
.AVIATION...VFR CONDITIONS TO BE EXPECTED THROUGH THE NEXT 24 HOURS
ACROSS DEEP SOUTH TEXAS. CONVECTION IS STAYING WELL TO THE NORTHWEST
OF BRO HRL AND MFE AND WILL ONLY BE A CONCERN TO FLIGHTS THAT HAVE
TO FLY AROUND THE CUMULONIMBUS. CLOSER TO THE AIRPORTS...THE WINDS
WILL BECOME LIGHT AND VARIABLE BY MIDNIGHT TONIGHT AT THE BOUNDARY
LAYER DECOUPLES. LIGHT WINDS WILL BE COMMON THROUGH MUCH OF THE
MORNING ON SATURDAY BEFORE BECOMING MORE SOUTHERLY BY MIDDAY. SEA
BREEZE WILL TRY TO MOVE THROUGH DURING THE AFTERNOON BRINGING EAST
TO SOUTHEAST WINDS WITH A FEW GUSTS AROUND 20 KNOTS. AS FAR AS CLOUD
COVER IS CONCERNED....LAST VIS IMAGE AND IR CHANNEL FREQUENCIES THIS
EVENING SHOWS CIRROSTRATUS CONTINUING TO MOVE WEST TO EAST ACROSS
THE AREA AND WILL LIKELY CONTINUE TO DO SO THROUGH MUCH OF THE
NIGHT. PRECIPITABLE WATER VALUES ARE FORECAST TO INCREASE TONIGHT
AND ESPECIALLY ON SATURDAY RESULTING IN MORE CLOUD COVER FOR
SATURDAY AFTERNOON.
&&
.PREV DISCUSSION...ISSUED 403 PM CDT FRI AUG 28 2009...A FEW SEA
BREEZE SHOWERS POPPED UP OVER KENEDY COUNTY THE LAST HOUR SO
UPDATED THE GRIDS WITH VERY LOW POPS TO COVER THIS ACTION.
MONITORING CONVECTION FIRING NORTHWEST OF THE CWA IN RELATION TO
THE STATIONARY FRONTAL BOUNDARY. ADDED 20 POPS ACROSS THE NORTHERN
TIER COUNTIES THIS EVENING TO COVER THIS AS WELL. ALSO ADDED SEA
BREEZE TYPE SHOWERS FOR SATURDAY AFTERNOON...LIKE TODAY...AND
INCLUDED SLIGHT CHANCE POPS FOR SUNDAY AS MOISTURE POOLS IN THE
VICINITY OF THE BOUNDARY...MENTIONED ABOVE AND IN THE PREVIOUS
FORECAST DISCUSSION...AS ITS SLOWLY SINKS INTO THE CWA.
PREV DISCUSSION...ISSUED 125 PM CDT FRI AUG 28 2009...THE HEAT
AND DROUGHT ARE OUR MAIN WX CONCERNS IN DEEP S TX...WHICH HAS BEEN
OUR WX STORY ALL SUMMER LONG. ANOTHER HOT AND DRY DAY TODAY WITH
LIGHT AND VARIABLE WINDS. WITH WEAK WINDS THE HEAT FEELS EVEN
HOTTER ALTHOUGH DEWPOINT REMAIN LOW KEEPING THE HEAT INDEX AT BAY.
SOME HIGH CLOUDINESS IS STREAMING EAST NORTHEAST OVER MAINLY
CAMERON COUNTY AND SPI THROUGH THE BASE OF A VERY POSITIVELY
TILTED H3 TROF...AND EXTENSION OF THE MAIN CONUS TROF CENTERED
OVER THE GREAT LAKES.
WE HAVE TWO VIGOROUS UPPER LOWS SPINNING OVER THE EXTREME NORTHWEST
CONUS AND THE GREAT LAKES...WITH HIGH PRESSURE DOMINATING OUR
REGION. THE GREAT LAKES UPPER LOW HAS PULLED SOME DRY AIR (A COOL
FRONT) DOWN TO A LINE FM KDRT TO KHDO...THEN NE TO KTXK. NO RAIN
NOTED EXCEPT SCT SHRAS 140 NM EAST OF POR...DRIFTING SLOWLY SE.
TIME/HEIGHT OF WND/RH/OMEGA SHOWS DEEPENING MSTR WITH TIME AS A COOL
FNT JUST NORTH IS ALLOWED TO MOVE SOUTH AND BECOME STATIONARY JUST
NORTH OF THE RGV. THIS FEATURE...ALONG WITH MSTR IN PLACE AND SOME
WEAK UPPER LVL DISTURBANCES MVG THROUGH THE BASE OF THE GREAT LAKES
TROF WILL BRING SCATTERED SHRAS/-TSRAS MAINLY SUNDAY THRU TUESDAY.
LATEST MDL RUNS HAVE DECREASED RAIN AMOUNTS AND DURATION...BUT ANY
PCPN IS WELCOME.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 76 96 77 95 / 10 10 0 20
BROWNSVILLE 76 98 77 97 / 10 20 0 20
HARLINGEN 75 98 75 97 / 10 20 0 20
MCALLEN 77 99 76 99 / 10 10 0 20
RIO GRANDE CITY 76 101 76 101 / 10 10 0 10
SOUTH PADRE ISLAND 80 89 79 90 / 10 10 0 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
59/69
Hazardous weather outlook, Aug 28, 7:55 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
855 PM CDT FRI AUG 28 2009
GMZ130-132-135-150-155-170-175-TXZ248>257-291100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
855 PM CDT FRI AUG 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.
.DAY ONE...TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT ZAPATA
AND JIM HOGG COUNTIES THROUGH THE LATE EVENING HOURS. THESE SHOWERS
AND THUNDERSTORMS WILL PRODUCE PERIODS OF LIGHTNING...BRIEF WIND
GUSTS FROM 20 TO 30 MPH AND BRIEF DOWNPOURS. NO OTHER HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS NEXT MONDAY AND
TUESDAY AS TROPICAL MOISTURE INCREASES FROM THE SOUTH. A FEW STORMS
MAY PRODUCE HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPEECE
In the hours before
Special weather statement, Aug 28, 8:14 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
914 PM CDT FRI AUG 28 2009
TXZ248-249-290345-
ZAPATA-JIM HOGG-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE
914 PM CDT FRI AUG 28 2009
...SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT
ZAPATA AND JIM HOGG COUNTIES...
SHOWERS...WITH EMBEDDED THUNDERSTORMS...WILL CONTINUE TO PERSIST
AND MOVE SOUTHEAST THROUGH THE LATE EVENING HOURS ACROSS ZAPATA
AND JIM HOGG COUNTIES...INCLUDING AREAS SUCH AS SAN YGNACIO AND
BUSTAMANTE AND EVENTUALLY ZAPATA AND HEBBRONVILLE.
LOCALLY HEAVY RAINFALL...WITH RAINFALL AMOUNTS OF 1 TO 3
INCHES...WILL BE POSSIBLE IN THE STRONGEST ACTIVITY. IN ADDITION
TO THE HEAVY RAINFALL WIND GUSTS TO 40 MPH WILL ALSO BE POSSIBLE.
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES.
69/RQH
Heavy Rain, Jim Hogg
- When
- August 28, 9:00 PM CST to 11:00 PM CST
- Where
- Jim Hogg County, Hebbronville
- Reported by
- COOP Observer
- Coordinates
- 27.320, -98.680
More than 2.7 inches of rain fell during a two to three hour period at the cooperative observing site in Hebbronville during the late evening of August 28th.
Lightning, Jim Hogg
- When
- August 28, 9:14 PM CST to 9:25 PM CST
- Where
- Jim Hogg County, 0.61 mi W of Hebbronville
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 27.320, -98.690
Two transformers were struck by lightning in the city of Hebbronville, reported by the Jim Hogg County Sheriff Department.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, August 28, 20091 death · 1 event
- Flooding in Iowa, August 28 to 31, 2009$500,000 · 2 events
- Flash Flooding and Damaging Winds in Georgia, August 28, 2009$45,000 · 7 events
- Hail and Damaging Winds in Ohio, August 28, 2009$30,000 · 1.75 in hail · 10 events
- Flash Flood and Hail in Ohio, August 28, 2009$21,000 · 1 in hail · 4 events
- Damaging Winds in Texas, August 28, 20092 injured · $7,000 · 56 kt wind · 2 events
- Flash Flooding in Maryland, August 28, 20092 events
- High Surf in Florida, August 28, 20092 events
- Wildfire in Washington, August 28 to 30, 20091 event
- Damaging Wind in New Jersey, August 28, 200950 kt wind · 1 event
- Flash Flood in Pennsylvania, August 28, 20091 event
- Wildfire in Texas, August 28, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195584, 192919.